Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 241, NWS State College, PA

November 14, 2011McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 14, 2011, 6:49 PM EST for McKean County, Warren County, Pennsylvania. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2011, 6:49 PM EST (23:49 UTC)
Expired
Nov 14, 2011, 7:45 PM EST
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 116 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 7:00 PM ESTTSTM WND DMGRussell, PAUTILITY POLES SNAPPED. TREES WIRES DOWN.
Nov 14, 7:15 PM ESTTSTM WND DMGWarren, PATREES WIRES DOWN
Nov 14, 7:20 PM ESTTSTM WND DMGBradford, PATREES WIRES DOWN
Nov 14, 7:35 PM ESTTSTM WND DMGEldred, PATREES WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS51 KCTP 142349
SVRCTP
PAC083-123-150045-
/O.NEW.KCTP.SV.W.0241.111114T2349Z-111115T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EST MON NOV 14 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 745 PM EST

* AT 642 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  FREWSBURG TO HYDETOWN...MOVING EAST AT 65 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSELL AND WARREN AROUND 655 PM EST...
  SCANDIA AND CHAPMAN STATE PARK AROUND 700 PM EST...
  KINZUA DAM AROUND 705 PM EST...
  SHEFFIELD AROUND 710 PM EST...
  MARSHBURG AND LUDLOW AROUND 715 PM EST...
  WETMORE AND WESTLINE AROUND 720 PM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4200 7821 4164 7821 4162 7822 4163 7962
      4171 7962 4200 7923
TIME...MOT...LOC 2348Z 268DEG 56KT 4208 7901 4166 7957

$$

FORECASTER: KF
1 follow-up statement
337 
WWUS51 KCTP 150039
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EST MON NOV 14 2011

PAC083-123-150045-
/O.CON.KCTP.SV.W.0241.000000T0000Z-111115T0045Z/
MCKEAN PA-WARREN PA-
739 PM EST MON NOV 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR SOUTHERN WARREN AND MCKEAN COUNTIES...

AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTHEAST OF ELDRED TO MOUNT JEWETT...MOVING
EAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
NORWICH AROUND 745 PM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WARREN COUNTY! SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4200 7841 4200 7821 4162 7822 4163 7962
TIME...MOT...LOC 0038Z 268DEG 56KT 4210 7796 4169 7853

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 5:15 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 14, 5:15 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EST MON NOV 14 2011

.SYNOPSIS...
LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT
SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND
OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW
PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON
WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO
NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES
IN.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING
INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A
ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES
OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA
WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS
INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW
MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX
POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF
CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE
REMOVED MENTION OF PRECIP.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS
OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE
POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE
SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY
TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE
SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE
FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT
MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO
MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND
LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE
TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE
TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT
HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE
SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE
WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR
YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT
EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF
RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES
LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY
AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE
MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE
CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED.
THESE ARE STILL 5-10F ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN
US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH
THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON
WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN
TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT.

IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER
WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO
ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF
STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH
CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW
SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER
SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU.

850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A
TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN
ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS
SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO
THE TEENS LATE THURSDAY AND THUR NIGHT.

SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3
INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT
NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE
ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST.

FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES
WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW
LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION.

TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO
FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN
ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT.

THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL
OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY
DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION
DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD.

AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE
SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY.
THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE
SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY.
ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER
SUNDAY INTO MONDAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
TAFS UPDATED AT 21Z FOR CURRENT ACTIVITY. FOR THE TIME BEING...
CONVECTION N OF PA. WILL KEEP THIS SHORT AND CONTINUE TO MONITOR
THE RADAR ETC.

EARLIER DISCUSSION BELOW.

STABILITY MAY DIP ENOUGH TO PRODUCE ISOLD TSRA LATE THIS
AFTN/EARLY EVENING IN THE WEST...BUT WILL ONLY KEEP A MENTION OF
CB IN THOSE TAFS FOR NOW. CONFIDENCE OF THUNDER AT ANY POINT
ALMOST NIL. PER LATEST MESO MDLS AND RADAR TRENDS...THE CURR AREA
OF SHOWERS SHOULD LIFT OUT BY 22Z...AND A BREAK MAY OCCUR BEFORE A
LINE OF STORMS COULD FORM ALONG THE FRONT VCTY OF LK ERIE. STRONG
WINDS OF 40-50KT JUST 2-3KT ALOFT WILL MAKE LLWS AND MECH
TURBULENCE THE GREATEST THREATS TO AVIATION THIS EVENING AND
OVERNIGHT. BUT THESE WINDS MAY ALSO MIX DOWN IF ANY CONVECTION CAN
DEVELOP AND GET DEEP ENOUGH. THE LINE OF STORMS WOULD MOST LIKELY
BE ON THE FRONT AS IT PRESSES SOUTHWARD. VFR TO MVFR CONDS SHOULD
PREVAIL FOR THE MOST PART WITH POST-FNTL IFR CIGS POSSIBLE AT BFD
AFT 06Z...THEN KJST AFTER 09Z. LINGERING RAIN ON TUESDAY WILL
PROBABLY KEEP THE CIGS AND VSBY IN MVFR FOR MOST SITES. KBFD MIGHT
BE THE NICEST LOCATION. WINDS WILL BE LESS THAN 10KTS TUES AND THE
STRONG WINDS ALOFT WILL ALSO SLACK OFF TO ONLY 30KT OR SO AT 2KFT.
WILL CONTINUE TO CARRY LLWS FOR ALL SITES FOR MOST OF THE TAF
VALID PD THOUGH.

OUTLOOK...
TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH.
THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST.
FRI-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO
LONG TERM...LAMBERT/GARTNER
AVIATION...DANGELO/FITZGERALD/MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EST MON NOV 14 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
414 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 14, 6:31 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011

PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...

AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.

LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
      4201 7938

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 6:31 PM ESTSpecial Weather StatementCTPWarren29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.